MAUDE Adverse Event Report: ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE

ERIKA DE REYNOSA, S.A. DE C.V. STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.; SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Catalog Number 050-95004
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Sepsis (2067); Peritonitis (2252)
Date of Event 06/27/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The plant investigation is in process.A supplemental mdr will be submitted upon completion of this activity.Clinical review: there is a temporal relationship between peritoneal dialysis utilizing the liberty cycler set and pd extension set and the patient event of peritonitis with subsequent hospitalization for sepsis and transition to hemodialysis, however, there is no documentation of a causal relationship between the adverse event and use of the cycler set or extension set.Additionally, there is no allegation of a cycler set or extension set defect reported for this event.The cause of the initial diagnosis of peritonitis was attributed to contamination after the patient dropped the end cap of the catheter extension set onto the floor and continued to use it resulting in the patient¿s pd catheter extension set being changed out.Additionally, the patient reported that during treatment on (b)(6) 2024 he had become disconnected from the patient line resulting in fluid leaking into the bed.This caused the patient to be hospitalized with sepsis.The patient reported not being able to secure the connection on the patient line due to a loss of hand strength from the diagnosed gout.The label inserts for the liberty cycler set and the pd catheter extension set states to ensure connections are secure prior to treatment.The patient did not allege any defect or malfunction of the patient line or extension set connections.Based on the information provided by the clinic, the liberty cycler set and catheter extension set can be excluded as the cause of the patient¿s peritonitis event with subsequent hospitalization for sepsis and transition to hd.
 
Event or Problem Description
It was reported that this peritoneal dialysis (pd) patient reported he is currently completing in-center hemodialysis (hd) due to a peritoneal infection.Additional information was obtained through follow-up with the pd clinic.On 27/jun/2024 the peritoneal dialysis registered nurse (pdrn) went to the patient¿s home for a scheduled visit.During the visit it was noted that the patient had cloudy pd effluent bags.A pd effluent culture was obtained and sent for testing.The patient was diagnosed with peritonitis.Per the lab, the sample was too old to process for a pathogen.However, the results of the patient¿s pd effluent were hazy in appearance, colorless, red blood cells (rbc) 9mm3, white blood cell (wbc) 868mm3, mononuclear cells 20%, polymorphonuclear cells 76%, and eosinophils 4%.The patient was initiated on antibiotics with meropenem 1g intraperitoneal (ip) daily for 21 days and vancomycin 2g ip every 5 days.Meropenem was used in place of ancef due to a patient allergy.The leading dose of meropenem and vancomycin were administered in the clinic.The cause of the peritonitis was contamination caused by the patient dropping the end cap onto the floor, wiping it off, and reusing the cap.Therefore, the patient¿s extension set was changed during the clinic visit for the initial antibiotic administration.The patient was also educated on antibiotic administration.The patient was to receive the second dose of vancomycin in the clinic pending vancomycin levels on 01/jul/0224.The patient was requested to bring an effluent bag to the clinic for repeat cell count, but the patient did not bring in the bag.Subsequently, on 01/jul/2024 the patient contacted the after-hours rn and reported fever and chills.The patient also reported that he became disconnected from his pd treatment during the previous night and woke up in a wet bed.The patient stated that he lost hand strength and did not secure the connection on the patient line securely for the treatment.The patient was advised to seek medical treatment.The patient went to the hospital and was admitted through the emergency room (er) with a diagnosis of sepsis due to streptococci parasanguinis and a gout attack of the right hand.The patient transitioned to hemodialysis (hd).Tolerance to ceftazidime was established at the hospital.The patient continued antibiotic therapy with 1,000 mg ceftazidime intravenous (iv) 3 times per week for 4 doses and vancomycin 500 mg iv 3 times per week given at in-center hd treatments.The patient was discharged on (b)(6) 2024.The patient is receiving physical therapy for right hand weakness.The patient continues to flush the pd catheter weekly until he has regained strength in the hand.It will then be validated that the patient is able to safely perform pd therapy.No further information was provided.
 
Additional Manufacturer Narrative
Plant investigation: the sample was not returned to the manufacturer and the lot number was not provided.A manufacturing review was performed on the products shipped to the patient for the three (3) month time frame which immediately preceded the event occurrence date.This review included the lot numbers for all fresenius liberty cycler sets shipped to this account within the selected time frame.The entire set of lots have been sold and distributed.There were no non-conformances or abnormalities identified during the manufacturing process which could be associated with the reported event.An investigation of the device history records (dhr) was conducted and confirmed that the results of the in-progress and final quality control (qc) testing met all requirements.The product lots involved met all specifications for release.A review of the dhr did not reveal a probable cause for the customer complaint.There is no allegation of cassette malfunction based in the complaint description and information provided the reported peritonitis was attributed to a breach in aseptic technique.There is no allegation of cassette malfunction.As there is no allegation related to product manufacture, the complaint is deemed as unconfirmed.
 
Event or Problem Description
It was reported that this peritoneal dialysis (pd) patient reported he is currently completing in-center hemodialysis (hd) due to a peritoneal infection.Additional information was obtained through follow-up with the pd clinic.On (b)(6) 2024 the peritoneal dialysis registered nurse (pdrn) went to the patient¿s home for a scheduled visit.During the visit it was noted that the patient had cloudy pd effluent bags.A pd effluent culture was obtained and sent for testing.The patient was diagnosed with peritonitis.Per the lab, the sample was too old to process for a pathogen.However, the results of the patient¿s pd effluent were hazy in appearance, colorless, red blood cells (rbc) 9mm3, white blood cell (wbc) 868mm3, mononuclear cells 20%, polymorphonuclear cells 76%, and eosinophils 4%.The patient was initiated on antibiotics with meropenem 1g intraperitoneal (ip) daily for 21 days and vancomycin 2g ip every 5 days.Meropenem was used in place of ancef due to a patient allergy.The leading dose of meropenem and vancomycin were administered in the clinic.The cause of the peritonitis was contamination caused by the patient dropping the end cap onto the floor, wiping it off, and reusing the cap.Therefore, the patient¿s extension set was changed during the clinic visit for the initial antibiotic administration.The patient was also educated on antibiotic administration.The patient was to receive the second dose of vancomycin in the clinic pending vancomycin levels on (b)(6) 2024.The patient was requested to bring an effluent bag to the clinic for repeat cell count, but the patient did not bring in the bag.Subsequently, on (b)(6) 2024 the patient contacted the after-hours rn and reported fever and chills.The patient also reported that he became disconnected from his pd treatment during the previous night and woke up in a wet bed.The patient stated that he lost hand strength and did not secure the connection on the patient line securely for the treatment.The patient was advised to seek medical treatment.The patient went to the hospital and was admitted through the emergency room (er) with a diagnosis of sepsis due to streptococci parasanguinis and a gout attack of the right hand.The patient transitioned to hemodialysis (hd).Tolerance to ceftazidime was established at the hospital.The patient continued antibiotic therapy with 1,000 mg ceftazidime intravenous (iv) 3 times per week for 4 doses and vancomycin 500 mg iv 3 times per week given at in-center hd treatments.The patient was discharged on (b)(6) 2024.The patient is receiving physical therapy for right hand weakness.The patient continues to flush the pd catheter weekly until he has regained strength in the hand.It will then be validated that the patient is able to safely perform pd therapy.No further information was provided.

Brand Name
STAY SAFE/LUER LOCK CATHETER EXT. 12 IN.
Common Device Name
SET, ADMINISTRATION, FOR PERITONEAL DIALYSIS, DISPOSABLE
Manufacturer (Section D)
ERIKA DE REYNOSA, S.A. DE C.V.
mike allen #1331
parque industrial reynosa
reynosa 88780
MX  88780
Manufacturer (Section G)
ERIKA DE REYNOSA, S.A. DE C.V.
director, quality systems
900 w zaragosa drive suite d
pharr TX 78577
Manufacturer Contact
jessica trujillo
920 winter st
waltham, MA 02451
6174175172
MDR Report Key20240053
Report Number0008030665-2024-00791
Device Sequence Number8667525
Product Code KDJ
UDI-Device Identifier00840861100781
UDI-Public00840861100781
Combination Product (Y/N)N
Initial Reporter StateWA
Initial Reporter CountryUS
PMA/510(K) Number
K173593
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Consumer,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 10/02/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Catalogue Number050-95004
Was Device Available for Evaluation? No
Device AgeMO
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/05/2024
Supplement Date Received by Manufacturer10/01/2024
Initial Report FDA Received Date09/17/2024
Supplement Report FDA Received Date10/02/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DELFLEX PD FLUID; DELFLEX PD FLUID; LIBERTY CYCLER SET ; LIBERTY CYCLER SET ; LIBERTY SELECT CYCLER; LIBERTY SELECT CYCLER
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient SexMale
Patient Weight108 KG